Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Had red dots on feet and ankle bones, started turning brown and spreading to ankles and calves. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hi, my name is XXXXXXX Over the last year first small red dots started appearing on the top of my feet (not on my toes) and around the ankle bones. It looked like blood right below the surface of the skin. Then the dots started to turn brown and clump together (looks like dried blood under the surface of the skin). Slowly the dots have been working their way up my ankles and front of my calves. I can no longer wear sandals because my once pretty feet are now quite ugly. These spots do not hurt. What do I do?
Posted Sun, 8 Sep 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 47 minutes later
Brief Answer:
It could be pigmented purpuric dermatosis.

Detailed Answer:
Thanks for writing to us.
From the description provided it could be pigmented purpuric dermatosis or capillaries.
It is characterised by red to brown small dots over legs, ankles and sometimes calves.
The confirmation needs an image of affected area.
I would also like to know
if you have any associated symptoms like itching, dryness in area, swelling in limbs, feet or swollen veins( varicosities)
If your work involves standing for long hours.
Hoping to hear from you soon and please do not forget to attach an image of concerned lesions.
Above answer was peer-reviewed by
Follow-up: Had red dots on feet and ankle bones, started turning brown and spreading to ankles and calves. Cause? 17 minutes later

I did send a photo that I took after writing the note above. I am not sure where to post the photo again.

Right now I am unemployed, so no I do not stand for long periods. I do design jewelry, so I sit way too much.

There has been swelling now and then in my feet and ankles, but not for a long time now. In 2010, I started to get edema now and then in my feet.

There isn't any itching on my feet. They are dry though.

Answered by Dr. Kalpana Pathak 33 hours later
Brief Answer:
it looks like pigmented purpuric dermatosis.

Detailed Answer:
Dear Ma'am
Please accept my apologies for delayed response.
As I said it looks kike pigmented purpuric dermatosis or schamberg disease
It is due to deposition of blood pigment that has leaked out from blood vessel
it may take long to resolve
Firstly always keep your legs on some supoort ie it shouldnt be in dangling position
Apply steroid hydroquinone tretinoin cream once in a day
Take vitamin c supplements.
Hopefully you would start gaving some response in a month's time

Above answer was peer-reviewed by
Follow-up: Had red dots on feet and ankle bones, started turning brown and spreading to ankles and calves. Cause? 34 minutes later
Thank you so much for your response.

You said to apply steroid hydroquinone tretinoin cream once in a day. Where do I find this? Do I need a prescription for it?

Also you said to take Vitamin C supplements. How many milligrams per day is best?

In keeping my legs on some support, does that mean I cannot sit at a desk to work on my computer or design jewelry in my studio? Or does it mean that my knees should be higher than my hips when sitting?

I want to start doing yoga or qi gong. Is either of these okay to do? Or will they exacerbate this condition?

I did forget to say that I do have varicose veins. I have had this problem since my twenties (although not many back then). They are not very large.

I looked up the steroid hydroquinone tretinoin cream on the internet and it sounds kind of scary to use with the side effects. Is there any alternative (maybe homeopathic) therapy that is not so toxic?
Answered by Dr. Kalpana Pathak 26 hours later
Brief Answer:
Steroid hydroquinone, tretinoin are safe to use.

Detailed Answer:
Thanks for writing back.
Let me reiterate the treatment for schamberg's again

Do not sit with legs in dependent postion for long. Keep a small stool beneath your feet while working on table. Always make it a point to move your feet or exercise your legs after a while
Sleep with legs in slightly elevate position so keep a below feet.
You can start with yoga or any other form of exercise.
As you have varicosities too wear compression stockings.

Topical - apply steroid tretinoin and hydroquinone cream in night. These three are available separately over the counter and can be mixed and applied. The side effects mentioned are when used for long and over face. Over legs, chances of side effects are less. Here one point has to be cleared, only steroid has been said to offer response in schamberg's buts its my personal experience that the combination works much better

Oral vitamin c supplement 500 mg twice in a day

Some other effective therapies are also available like oral pentoxyfylline, PUVA phototherapy and narrowband UVB phototherapy. These also offer good response in the disease but you will need a prescription for pentoxyfylline and for phototherapy you will have to visit a dermatology centre equipped with the same.
Hope I have answered your query to your satisfaction.
Should there be any other doubt, please write back.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor